Reflections on a New Med (Mostly an Opportunity to Complain)

I probably mentioned in some recent post that my epileptologist decided to prescribe a new anti-seizure medication: Fycompa, to be exact. Before I picked it up from my local pharmacy, where he had called in the prescription after speaking to my husband following a concerning seizure episode (of mine—epilepsy still isn’t contagious, and my life partner still counts himself among the never-convulsed), I hadn’t heard of this particular drug, which surprised me since I consider myself relatively well versed in AEDs. This one, however, hasn’t been on the market long and is very, very expensive, which is, I’m guessing, why it hasn’t yet reached the status of med of first choice.

Or it’s possible that its lack of popularity is due to the fact that it makes you want to curl up in a sad little ball so that you can remind yourself that life is, indeed, worth living, even if there are new chemicals making the already precarious mix in your brain all the more problematic.

Yes, I realize that everyone experiences side effects differently: one person’s Topamax is another person’s Fycompa is another person’s Tylenol (is another person’s sugar pill?). For some, Fycompa is, I’m sure, a walk in the proverbial park. Of them, I am jealous. I want to be them. Let me be them.

By this point, I’ve cycled through so many medications that I’m pretty attuned with what’s happening as my body adjusts to them. I’m also, generally speaking, able to keep myself in an ok place while I evaluate whether it’s worth “sucking it up” and pushing through the initial period, after which it often gets better, or whether I should stop for safety reasons. In the case of Fycompa, I’m leaning in the latter direction, though I’m waiting to hear back from my specialist before making a final decision.

This experience highlights for me, once more, how complicated it is to weigh the pros and the cons of medications used to treat seizure disorders when they come with serious, and potentially life-threatening, side effects. I’m desperate for good seizure control, but I feel guilty about that idea of not doing “everything” to obtain that—even if the potential cure has introduced its own major set of difficulties, which make is near-impossible for me to function as normal.

There will be a solution to my epilepsy, whether it is surgery, a cocktail of medications, which may or may not contain Fycompa, a robot brain, or some novel new procedure that I haven’t considered or that hasn’t been developed yet. I realize that what I need, right now, is patience as I wait.

But man, Fycompa, you aren’t making it easy.

Advertisements

2 thoughts on “Reflections on a New Med (Mostly an Opportunity to Complain)

  1. I was introduced to fycompa not too long ago and the side effects were horrible! Within half an hour of taking it I would become so dizzy that I could no longer stand up. Good thing I took it only once, right before bed. But that wasn’t the worst! Taking fycompa made me so depressed that I overdosed on my Ativan! (it wasn’t purposely, but that’s a whole ‘nother story!) Thankfully, my doctor got me off of it – fast!
    This was a great post. Thank you for putting the info out there about fycompa! I know different people are affected differently, but my experience was definitely NOT a good one!
    Best of luck to you! 🙂

    1. Thank you so much for sharing your experience with Fycompa! I’m sure that there are people for whom Fycompa has been smooth sailing, but it certainly hasn’t been easy for me, and it’s comforting to know that it isn’t “all in my my head” (although I’m of course not happy to hear that you went through that!).

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s